Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Modification methods for inverting matrices and solving systems of linear algebraic equations

Author: D. Goldfarb
Journal: Math. Comp. 26 (1972), 829-852
MSC: Primary 65F10; Secondary 65F30
MathSciNet review: 0317527
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Modification methods for inverting matrices and solving systems of linear algebraic equations are developed from Broyden's rank-one modification formula. Several algorithms are presented that take as few, or nearly as few, arithmetic operations as Gaussian elimination and are well suited for the handling of data. The effect of rounding errors is discussed briefly.

Some of these algorithms are essentially equivalent to, or ``compact'' forms of, such known methods as Sherman and Morrison's modification method, Hestenes' biorthogonalization method, Gauss-Jordan elimination, Aitken's below-the-line elimination method, Purcell's vector method, and its equivalent, Pietrzykowski's projection method, and the bordering method. These methods are thus shown to be directly related to each other.

Iterative methods and methods for inverting symmetric matrices are also given, as are the results of some computational experiments.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F10, 65F30

Retrieve articles in all journals with MSC: 65F10, 65F30

Additional Information

PII: S 0025-5718(1972)0317527-4
Article copyright: © Copyright 1972 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia